- Some social media influencers have been promoting tanning products containing an illegal hormone called “melanotan II.”
- Research has linked melanotan II to conditions including skin cancer and kidney infarction.
- Experts say that people should avoid unregulated tanning products, and regulators should do more to raise public awareness about their dangers.
Some social media influencers have recently been promoting tanning products containing melanotan II, an illegal artificial hormone that can accelerate tanning. These products come in the form of injections and nasal sprays.
To understand more about melanotan II, Medical News Today spoke with four experts about the risks of using the hormone, what regulators could do to prevent its usage, and safe alternatives.
“Melanotan II is a synthetic melanotropic peptide that is not regulated by the Food and Drug Administration (FDA) and is not approved for human use,” said Dr. Anand N. Rajpara, a dermatologist at the University of Kansas Health System.
“It is either injected into the skin or inhaled through the nose. It works by stimulating our melanocytes to produce the skin darkening pigment melanin,” he explained.
In conversation with MNT, Dr. Faraz Mahmood Ali, from the Department of Dermatology and Wound Healing at Cardiff University, the United Kingdom, listed several side effects of the drug:
increased pigmentationof skin and nails
- facial flushing
- loss of appetite
- gastrointestinal symptoms, including diarrhea and vomiting
sexual arousal disturbance rhabdomyolysis, the breakdown of muscle cells that can permanently damage the heart and kidneys and lead to death kidney infarction
When asked what regulators could do to prevent people from using melanotan II, Dr. Faraz said “[t]here needs to be increased awareness regarding the potential harms of using melanotan, especially for the youth who may be subject to misinformation.”
“Social media and other popular news and media outlets need to do more to stamp out false or misleading content [while] allowing experts to disseminate scientifically-accurate information,” he added.
“More studies and case reports are necessary to ascertain long-term unknown harms and side-effects. People wanting to consider tanning options should do so by discussing options with a dermatologist,” he explained.
MNT also spoke with Prof. Tony Cass, professor of chemical biology at Imperial College London, the U.K., who was involved in a recent analysis of 10 tanning kits.
While Prof. Cass and his colleagues expected to find around 10 ingredients in a licensed medication, they were shocked to discover that some of the products analyzed contained over 100 unidentified ingredients, alongside melanotan II.
“With unregulated/ illegal products, the label has no information, and as our analysis showed there were many other constituents, [and] there is no way for the consumer to find out what these are,” Prof. Cass told MNT. “Regulation is very difficult in this case, especially as internet influencer-based promotion is in any case difficult to control.”
“Making consumers aware may help, although as we see with smoking, even lurid warnings don’t necessarily work. Internet companies […] could use AI [artificial intelligence software] to put a warning on the screen, but I’m not sure they have the will to do so,” he added.
“We already know about the damaging effects of chronic sun exposure, including skin cancers and premature aging. Therefore, this method of tanning should always be avoided,” Dr. Ali emphasized.
“‘Sunless tanning’ options are the safest to consider in the long-term which include spray-on bronzers and stainers. One should always consult a dermatologist to discuss potential risks, side effects, and benefits prior to embarking on any new treatments.”
– Dr. Faraz Mahmood Ali
Dr. Rajpara agreed that spray-on options could be an alternative:
“Sunless tanners and sprays containing DHA (dihydroxyacetone) are generally considered safe as long as you are avoiding inhalation and eye contact. However, they offer zero sun protection, so sunscreen is still a must.”